Format

Send to

Choose Destination
J Pharm Pract. 2014 Apr;27(2):214-6. doi: 10.1177/0897190013515708. Epub 2013 Dec 30.

Drug interaction between phenytoin and valproic acid in a child with refractory epilepsy: a case report.

Author information

1
Department of Clinical Pathology, Faculty of Medical Sciences, University of Campinas, Campinas, Brazil.

Abstract

INTRODUCTION:

There are no published reports on pediatric phenytoin toxicity, resulting from the drug interaction between phenytoin and valproic acid.

CASE DESCRIPTION:

A 12-year-old patient with refractory epilepsy syndrome presented with phenytoin toxicity, following a concomitant treatment with phenytoin, valproic acid, and lamotrigine. The phenytoin concentration detected in the capsules used by the patient was in accordance with the prescribed dose and was appropriate for the age and weight of the patient. However, a supratherapeutic phenytoin serum concentration was observed (21.92 µg phenytoin/mL of blood). Consequently, the phenytoin dose was reduced, and the patient was monitored; 24 hours later the patient did not present with any signs/symptoms of toxicity.

DISCUSSION:

Despite the appropriate phenytoin concentration in the capsules, the patient presented with phenytoin toxicity. This toxicity likely resulted from the drug interaction between phenytoin and valproic acid that leads to phenytoin displacement from plasmatic proteins and inhibits phenytoin metabolism, thereby increasing the concentration of free drug in the serum.

KEYWORDS:

pediatrics; phenytoin; valproic acid

PMID:
24381240
DOI:
10.1177/0897190013515708
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center